3 reasons why you might feel ill when you take supplements

January 19, 2018
Vitamin supplements are supposed to make us feel better, but taking them in the wrong way can lead to unpleasant side effects.
Vitamin supplements are supposed to make us feel better, but taking them in the wrong way can lead to unpleasant side effects.

It’s an unfortunately familiar sensation. You swig down your daily vitamin supplements with a glass of water (or, let’s be honest, a gulp of your morning coffee), and by the time you get to the office, you’re fighting waves of nausea.

It can be disheartening to make an effort to take care of your health, only to have it backfire. You may even be tempted to give up on supplements altogether, but let’s be real – in the modern grab-and-go world, vitamins are vital for topping up any deficiencies we might be experiencing.

It’s important to note supplements are still no substitute for a balanced diet, and your iron tablet can’t hold a candle to a plate of steamed greens, but they’re a great way to give ourselves a little boost, so here’s three things you can avoid doing to ditch that post-nutrient nausea.

1. You’re not taking the right kind of supplements for your body
Everyone has different supplementary needs, and it could be that your supposedly universal multivitamin isn’t actually doing you a whole lot of good.

Being on numerous supplements means you’re at risk of actually overdosing on a certain vitamin or mineral. For example, if your diet is already very high in iron,an additional supplement might actually push you over the necessary threshold. Excess iron can lead to nausea, stomach cramps and diarrhoea.

If you’re experiencing any unpleasant side-effects from your supplement routine, consult with your GP. They’ll be able to assess your diet and lifestyle and suggest what to take accordingly, and may even do a quick blood test to check for any serious deficiencies.

2. You’re taking too many fat-soluble vitamins
The most common fat-soluble vitamins we encounter are A, D, E and K. While excesses of non-fat-soluble vitamins leave the body via our urine, fat-soluble vitamins leave deposits in the body. Over time these can build up and cause significant discomfort, or even damage.

Nausea from A, D, E and K overdoses may not pass for several hours, even if you have something to eat. As well as a stomach upset, you can experience a headache, itching and even bone pain.

Niket Sonpal, M.D., assistant clinical professor at Touro College of Osteopathic Medicine in New York, advises that we be careful when taking fat-solubles. “If you notice you’re having chronic nausea see your doctor and back off those vitamins immediately because that can be dangerous,” he says.

3. You’re taking your vitamins on an empty stomach
Regardless of the format – gummy, coated, capsule – or type, a supplement will cause irritation to the stomach if it’s the only thing in there. The nausea can linger for two or three hours, until the vitamins pass through into the intestines.

Source: BT